Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS Cleveland, OH

January 6, 2017Erie County, Pennsylvania

NWS Cleveland, OH issued this special weather statement at Jan 6, 2017, 3:49 PM EST for Erie County, Pennsylvania. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 6, 2017, 3:49 PM EST (20:49 UTC)
Expired
Jan 6, 2017, 5:15 PM EST
In force
86 min
Issued by
NWS Cleveland, OH

County Erie County, PA

The radar

The Buffalo radar (KBUF), 133 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WWUS81 KCLE 062049
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
349 PM EST FRI JAN 6 2017

PAZ001-002-062215-
Northern Erie PA-Southern Erie PA-
349 PM EST FRI JAN 6 2017

...Intense snow squall will affect central Erie County Until 515 PM
EST...

At 347 PM EST, radar indicated an intense snow squall from downtown
Erie to near Northeast. This area which is near and north of
Interstate 90 will continue to see these heavier bursts of snow
through 515 pm.

HAZARDS INCLUDE...
Visibility rapidly dropping to less than a quarter of a mile...
Up to 2 inches of quick snow accumulation...

Locations impacted include...
Erie, North East, Girard, Northwest Harborcreek, Harborcreek,
Lawrence Park, Wesleyville, Lake City, Fairview, Avonia and Northwest
Harborcr.

Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads are
likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4228 7978 4227 7976 4211 7976 4200 8041
      4207 8028
TIME...MOT...LOC 2047Z 255DEG 7KT 4214 8003 

&&

$$

Mullen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jan 6, 3:35 PM EST, 14 minutes earlier.

Area forecast discussion, Jan 6, 3:35 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
335 PM EST Fri Jan 6 2017

.SYNOPSIS...
Lake effect snow will continue across the Snowbelt into Saturday.
Arctic high pressure over the plains states will spread across
the Ohio Valley keeping frigid temperatures across the area
through the weekend. High pressure will move east of the area by
Monday. Temperatures will begin to warm up rapidly in advance of
a low pressure system expected to move into the Great Lakes on
Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Lake effect snow band continues to hug the Lake Erie shoreline from
far northeast Lake county through Erie county PA. The band has been
wavering a bit off and on shore in Erie county. Webcams, spotter
reports and airport observations have shown visibilities dropping to
near zero at times as the band comes on shore. Given these reports,
and with expecting this trend to continue over the next several
hours, went ahead and upgraded northern Erie to a lake effect snow
warning. Several inches of additional snowfall is possible, but it
will vary drastically depending on where and how long the band
comes on shore.

Winds will become more northwesterly tonight as a trough swings
across the lake. This will help shove the band inland after 03Z
time frame. Will continue the advisories for inland/lakeshore
Ashtabula with the bands anticipated to move further inland later.
Will have to monitor how quickly the band moves onshore, as hi-res
guidance indicates the potential for the band to hang over Lake
county for a few hours tonight. This could bring several inches of
quick snowfall, and a short term advisory may be needed. Overall,
expecting highest snowfall amounts through 6 AM Saturday to be along
and just inland of Lake Erie, especially in Erie county.

Temperatures will be frigid again overnight, with ridging building
into the area from the west and clearing skies anticipated. Lows
expected to drop to near zero outside of the lake shadow, with
temperatures in the single digits where lake clouds persist. Kept
temperatures a few degrees lower than MOS guidance, but perhaps a
degree or two warmer than the previous forecast. This is yielding
wind chill values below -10C for several hours overnight into
Saturday morning from Lorain to Holmes county and westward,
therefore have issued a wind chill advisory for these areas.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
Lake effect snow showers will continue across the primary snow belt
on Saturday in a broad NW flow regime across the Great Lakes. Snow
amounts should generally be on the lighter side, and will perhaps
diminish a bit in the afternoon, with westerly flow and somewhat
drier air in the lowest 1kft. Snow chances will ramp up Saturday
night into Sunday morning as a trough swings southeast through the
Great Lakes. Lake induced inversion heights increase to above 10kft,
and lake sfc-700mb delta Ts near 30C, with strongest lift centered
in the dendritic growth zone. For now, have upped snowfall amounts
across the snow belt in the 2 to 4 inch range, and this will need to
be further refined and likely increased in some areas as details
become clearer.

High pressure will begin to build across the Great Lakes on Sunday.
Lake effect snow showers will slowly diminish into Sunday night,
with winds eventually backing southwesterly and return flow/WAA
setting up. Dry conditions expected through the day Monday as
ridge axis pushes east of the area. Attention turns to precip
chance Monday night in advance of a low pressure system tracking
from the northern Plains into the Great Lakes. Models continue to
support precip overspreading the area Monday night. For now, kept
with all snow mention given model thermal profiles, with any
changeover/mix progged after 12Z Tuesday. Temperatures continue to
be below normal Saturday through Sunday night, with a warming
trend Monday/Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The next storm system will be moving into the central Great Lakes on
Tuesday with increasing moisture and warmth. It appears that the
onset of this storm may be snow but it should transition quickly to
just rain. This storm system should move east of the region by
Wednesday evening with a brief lull anticipated between storm
systems. There wont be all that much cooling in the wake of this
storm system allowing the Thursday into Friday ripple of low
pressure to produce another round of rain.

It will be warmer through the long term period with highs ranging
from the upper 30s to upper 40s. The warmest day appears that it
will occur on Thursday.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Most of the heavy Lake Effect snow showers are offshore. The
exception is along the immediate lakeshore from Lake County to
Ripley NY where an occasional IFR/MVFR burst of snow has been
occurring. It appears this will remain the trend into at least 06z
before slowly tapering off.

Inland locations are seeing the development of an MVFR cloud deck.
These clouds will persist until a couple hours after sunset then
dissipate. However locations closer to Lake Erie will persist
the longest. Winds will generally be southwest at 10 knots until a
surface trough passes this evening. Winds then become west to
northwest at 5 to 10 knots.

OUTLOOK...Non-VFR possible into Sunday in the snowbelt from lake
effect snow showers.

&&

.MARINE...
Southwest winds 10 to 20 knots will shift to the west and northwest
overnight as a trough crosses the lake. A stronger trough will
cross the lake Saturday afternoon/evening with winds increasing
enough that a small craft advisory will likely be needed. High
pressure will increase its influence on the lake Sunday but it will
be short lived. South to southwest winds will be on the increase
Monday into Tuesday as the next storm system moves into the central
Great Lakes.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Wind Chill Advisory from 1 AM to 10 AM EST Saturday for OHZ003-
     006>010-017>020-027>031-036>038-047.
     Lake Effect Snow Advisory until 4 AM EST Saturday for OHZ014-
     089.
PA...Lake Effect Snow Warning until 10 AM EST Saturday for PAZ001-
     002.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt
SHORT TERM...Greenawalt
LONG TERM...Mullen
AVIATION...Mullen
MARINE...Mullen
Hazardous weather outlook, Jan 6, 3:40 PM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
340 PM EST FRI JAN 6 2017

PAZ001-002-072045-
NORTHERN ERIE-SOUTHERN ERIE-
340 PM EST FRI JAN 6 2017

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 10 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

ACCUMULATING SNOWFALL IS POSSIBLE SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ014-089-072045-
ASHTABULA INLAND-ASHTABULA LAKESHORE-
340 PM EST FRI JAN 6 2017

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ACCUMULATING SNOWFALL IS POSSIBLE SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>010-017>020-027>031-036>038-047-072045-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-HANCOCK-SENECA-HURON-MEDINA-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-MORROW-HOLMES-KNOX-
340 PM EST FRI JAN 6 2017

...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

WIND CHILL VALUES OF 8 TO 13 BELOW ARE EXPECTED ON SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ011>013-021>023-032-033-PAZ003-072045-
CUYAHOGA-LAKE-GEAUGA-SUMMIT-PORTAGE-TRUMBULL-STARK-MAHONING-CRAWFORD-
340 PM EST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-072045-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
340 PM EST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 6, 10:15 AM EST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1015 AM EST FRI JAN 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             SOUTH MADSION           41.71N  81.03W
01/06/2017  M5.0 INCH        GEAUGA             OH   SNOW SPOTTER

            12 HOUR SNOWFALL.

&&

THOMPSON
Local storm report, Jan 6, 11:46 AM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1146 AM EST FRI JAN 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             EUCLID                  41.62N  81.49W
01/06/2017  M6.5 INCH        CUYAHOGA           OH   SNOW SPOTTER

            24 HOUR SNOWFALL.

&&

THOMPSON
Special weather statement, Jan 6, 2:33 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Cleveland OH
233 PM EST FRI JAN 6 2017

PAZ001-002-062100-
Northern Erie PA-Southern Erie PA-
233 PM EST FRI JAN 6 2017

...Intense snow squalls will affect northern Erie County Until 400
PM EST...

At 230 PM EST, radar indicated an intense snow squall from downtown
Erie to near Northeast. This area which is near and north of
Interstate 90 will continue to see these heavier bursts of snow
through 4 pm.

HAZARDS INCLUDE...
Visibility rapidly dropping to less than a quarter of a mile...

Up to 2 inches of quick snow accumulation...

Locations impacted include...
Erie, North East, Girard, Northwest Harborcreek, Harborcreek,
Lawrence Park, Wesleyville, Lake City, Fairview, Avonia and Northwest
Harborcreek.

Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads are
likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4228 7978 4227 7976 4219 7976 4207 8002
      4202 8022 4200 8042 4206 8038 4211 8021
      4215 8016
TIME...MOT...LOC 1930Z 246DEG 4KT 4208 8020

&&

Mullen
Special weather statement, Jan 6, 3:49 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
349 PM EST FRI JAN 6 2017

PAZ001-002-062215-
Northern Erie PA-Southern Erie PA-
349 PM EST FRI JAN 6 2017

...Intense snow squall will affect central Erie County Until 515 PM
EST...

At 347 PM EST, radar indicated an intense snow squall from downtown
Erie to near Northeast. This area which is near and north of
Interstate 90 will continue to see these heavier bursts of snow
through 515 pm.

HAZARDS INCLUDE...
Visibility rapidly dropping to less than a quarter of a mile...
Up to 2 inches of quick snow accumulation...

Locations impacted include...
Erie, North East, Girard, Northwest Harborcreek, Harborcreek,
Lawrence Park, Wesleyville, Lake City, Fairview, Avonia and Northwest
Harborcr.

Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads are
likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4228 7978 4227 7976 4211 7976 4200 8041
      4207 8028
TIME...MOT...LOC 2047Z 255DEG 7KT 4214 8003

&&

Mullen

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 7:06 PM ESTSpecial Weather StatementCLELake114 min
Jan 5, 9:54 PM ESTSmall Craft AdvisoryCLE6 hr
Jan 5, 11:05 PM ESTSpecial Weather StatementCLECuyahoga, Lake3 hr
Jan 6, 3:20 AM ESTWind Chill AdvisoryCLEAshland, Crawford, Cuyahoga, Erie, Hancock, Holmes and 19 more7 hr
Jan 6, 4:35 AM ESTSpecial Weather StatementCLEAshtabula, Lake115 min
Jan 6, 2:35 PM ESTWind Chill AdvisoryCLEAshland, Crawford, Erie, Hancock, Holmes, Huron and 13 more18 hr
Jan 6, 2:33 PM ESTSpecial Weather StatementCLEErie87 min
Jan 6, 5:14 PM ESTSpecial Weather StatementCLEErie2 hr

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.